MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer returned the device for evaluation of a burn observed on the device during a colon resection procedure.There is no harm or adverse impact to the patient.The procedure was successfully completed with another similar device.Upon evaluation of the returned device, it was observed that the tissue pad of the device was worn and peeled back from the tip exposing metal of the grasping part.There is no missing part to the tissue pad.This medwatch is being submitted for the reportable issue of the peeled back tissue pad exposing metal observed during deice evaluation.
 
Additional Manufacturer Narrative
The device is returned and an evaluation completed for it.Device history record review indicates that the device was manufactured and tested in accordance with all applicable procedures and met all final product release criteria at inspection.Upon inspection and testing, it was observed that the tissue pad of the device was worn and peeled back from the tip exposing metal of the grasping part.There is no missing part to the tissue pad.The coating of the grasping section was partially peeled off.The coating of the probe was partially peeling.However based on the physical investigation result, the exact cause of the event cannot be exclusively identified.From the past investigation results, the peeling of the tissue pad is likely occurred in the following manner: the tissue pad was worn away because no tissue was being grasped between the grasping section and the probe tip when the device was activated output in seal and cut mode for/after a transection of tissue.The tissue pad was excessively heated due to friction between the grasping section and the probe tip.This caused the tissue pad to be partially peeled away.The coating of the grasping section could have come off when dirt such as burn was scraped off with something hard.It has been confirmed that the probe coating peels off if the device is handled as below.However, it cannot be conclusively determined if such handling actually caused the reported phenomenon.Activate the device in seal and cut mode for a long duration while no tissue is grasped by the grasping section and the distal end of the probe.Activation in seal and cut mode continued after completion of a tissue cutting is also included in such activation.The instructions for use includes the following statements that warn against the issue: ·do not activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting and vessel sealing is performed in seal and cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.If the grasping section, metal-exposed area around it or the probe tip gets tissue stuck during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure supplemental report(s) will be submitted when any relevant new information is available.
 
Additional Manufacturer Narrative
Additional information has been received from the customer.Correction being made to g3 date in the initial mdr.This supplemental report is being submitted to provide this information.The g3 date in the initial mdr should have been feb 13, 2022.
 
Event or Problem Description
Addendum apr 28, 2022: the procedure was therapeutic.Event occurred in the middle of the procedure when the doctor was performing cut with setting 1:3.There was no delay in the completion of the procedure.The patient did not need to be given additional anesthesia.The device was inspected prior to use with no anomalies noted.The connection points to the generator were inspected.There was no cable damage.The transducer cords or the cords of any other medical device (e.G.Electrocardiograph) were not bundled.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14028434
Report Number8010047-2022-05840
Device Sequence Number2632631
Product Code GEI
UDI-Device Identifier04953170383519
UDI-Public04953170383519
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot NumberKR142530
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2022
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2022
Supplement Date Received by Manufacturer04/28/2022
Initial Report FDA Received Date04/06/2022
Supplement Report FDA Received Date04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
USG400.ESG 400.
Patient SexUnknown